MUMBAI- Parents are putting their children’s health at risk by giving them Calpol too readily, top pediatricians have warned.
Giving children paracetamol-based medicines, such as Calpol and Disprol, too often could lead to serious health issues later in life, the Independent reports.
Leading pediatrician at University College London, Alastair Sutcliffe, said parents were overusing paracetamol to treat mild fevers. As a result, the risk of developing asthma, as well as kidney, heart and liver damage is heightened.
Sutcliffe added that parents seem to fear fever as an illness, per se, which it is not. There is evidence that the excess usage of paracetamol is associated with increased rates of asthma, increased rates of liver damage, but less widely known, kidney and heart damage.
Backing Sutcliffe, the Royal Pharmaceutical Society (RPS) said parents needed to be better educated about when to give children paracetamol-based medicines. The Royal College of Pediatrics and Child Health (RCPCH) also supports his statement.
Parents are advised to rely less on thermometers, which may be inaccurate, when detecting fever in children and to pay more attention to their behavior. Lethargy and lack of thirst are common symptoms of a fever.
Celebrity doctor and expert advisor for Calpol, Dr Ellie Cannon, advises parents to treat fevers by keeping children hydrated and giving them painkillers if the child is “uncomfortable or distressed, adding “Always be sure to read the instructions, give the age appropriate treatment and stick to the correct dosage.”
Originally Published In The Times Of India.